RSS
TwitterFacebook

Aortic Aneurysm Risk Linked to Levaquin, Avelox, Other Fluoroquinolones: Study

  • Written by: Irvin Jackson
  • 1 Comment

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

New research suggests that side effects of popular antibiotics like Levaquin, Avelox and Cipro may increase the risk of aortic aneurysm, adding to the recent questions about the risks and benefits associated with the medications. 

Levaquin, Avelox and Cipro are all part of a popular class of antibiotics, known as fluoroquinolones, which are widely used to treat a variety of infections. However, the medications have been linked to reports of peripheral neuropathy, tendon damage and other potential health risks.

In a new study published by the medical journal JAMA Internal Medicine on October 5, researchers from National Taiwan University’s Department of Emergency Medicine warn that fluoroquinolones may cause the main artery in the human body to become enlarged. 

While most incidents of aortic aneurysm cause few to no symptoms, if the aorta ruptures, it could cause fatal internal bleeding if emergency surgery is not conducted quickly.

Researchers compared 1,477 case patients against a control group of 147,700, with data from Taiwan’s National Health Insurance Research Database from January 2000 through December 2011. All of the case patients were hospitalized for aortic aneurysm or dissection.

The findings suggest that current use of Levaquin and similar antibiotics increased the risk for aortic aneurysm by more than double. Past use increased the risk by nearly 50%.

“Use of fluoroquinolones was associated with an increased risk of aortic aneurysm and dissection,” the researchers concluded. “While these were rare events, physicians should be aware of this possible drug safety risk associated with fluoroquinolone therapy.”

Antibiotic Nerve Damage Risk

The study comes amid increasing concern over the side effects of Levaquin and other fluoroquinolone antibiotic drugs, which have been linked to a risk of severe and permanent nerve damage, known as peripheral neuropathy.

In 2013, the FDA issued a drug safety communication to announce that it is requiring the manufacturers of Levaquin and other fluoroquinolones to change their warning labels about the risk of peripheral neuropathy problems, providing warnings for the first time that symptoms may continue for months or even years after an individual stops taking the drug.

While prior warnings suggested that it was rare of users to suffer a Levaquin neuropathy injury and that the problems often resolve once the medication is no longer used, fluoroquinolone antibioitics have actually been linked to a large number of reports involving permanent and disabling nerve damage that may last the rest of a user’s life.

In 2014, a study published in the medical journal Neurology added further support for these warnings, indicating that side effects of Levaquin and other fluoroquinolones may double the risk of peripheral neuropathy.

A growing number of Levaquin lawsuits, Avelox lawsuits and Cipro lawsuits are now being pursued on behalf of users diagnosed with permanent nerve damage, alleging that the antibiotic manufacturers failed to adequately warn consumers and the medical community about the potential long-term risks of peripheral neuropathy.

In August, the U.S. Judicial Panel on Multidistrict Litigation (JPML) centralized all of the fluoroquinolone litigation pending throughout the federal court system before U.S. District Judge John R. Tunheim in the U.S. District Court for the District of Minnesota. Given the similar questions of fact and law, the cases have been consolidated for pretrial proceedings to reduce the risk of duplicative discovery into common issues, avoid conflicting pretrial orders from different courts and to serve the convenience of the parties, witnesses and the courts.

Tags: , , , ,

1 comment

  1. Maria Reply

    ALL Antibiotics are OTOTOXIC – cause gradual hearing loss, due to can’t-be-seen damage inside your tiny cochlear. For 25% with a genetic defect (like me) the hearing loss is cumulative and PERMANENT. Yet ENT doctors will blame “aging” and I had to research and find out on my own, when it was too late. I had had recent root canals and implants, with my Dentists ordering up weeks of antibiotics for each. When I noticed a dramatic drop in my hearing several months later, and confronted the Dentists with my newfound information, they all agreed; they knew all antibiotics are Ototoxic! If I continue having to take antibiotics to complete my dental work, I may lose what little hearing I have left, since it will be a “PROFOUND loss” such that my hearing aids will no longer compensate. (And a Cochlear Implant won’t work for me, because it can’t interpret Music – and I’m a Dance Teacher.)

    Yet no big Pharma is trying to find a non-Ototoxic Antibiotic, because us baby boomers will be told instead that the damage was done by listening to too loud music in our youth. Just be aware that when you’re asked if you’re allergic to Penicillan, it doesn’t mean breaking out in hives, but can be causing your accelerating and unrecoverable hearing loss. And by the time uninformed you realize this on your own, it will be too late, and Dentists will refuse to treat you.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.